Next Article in Journal
Study of apoptosis in normal skin tissues
Previous Article in Journal
Importance of prostate volume for detection of prostate cancer by first sextant biopsy in high-risk patients
Medicina is published by MDPI from Volume 54 Issue 1 (2018). Articles in this Issue were published by another publisher in Open Access under a CC-BY (or CC-BY-NC-ND) licence. Articles are hosted by MDPI on mdpi.com as a courtesy and upon agreement with Lithuanian Medical Association, Lithuanian University of Health Sciences, and Vilnius University.
Open AccessArticle

QTc-prolonging drugs and the risk of sudden death

1
Department of Intensive Therapy, Kaunas University of Medicine
2
Clinic of Intensive Therapy, Kaunas University of Medicine Hospital, Lithuania
*
Author to whom correspondence should be addressed.
Medicina 2007, 43(4), 347; https://doi.org/10.3390/medicina43040043
Received: 26 May 2006 / Accepted: 16 March 2007 / Published: 21 March 2007
Various drugs can be associated with QT prolongation. A prolonged QT interval leads to an increased risk for the development of ventricular tachyarrhythmias, particularly polymorphic ventricular tachycardia (torsades de pointes). Polymorphic arrhythmia may rapidly develop into ventricular fibrillation and cause sudden death. Torsades de pointes is classically associated with early depolarization. This review article discusses the mechanisms of QTc prolongation and triggering factors for proarrhythmia, drugs that prolong QT interval (class III antiarrhythmic agents, antimicrobial agents – fluoroquinolone and macrolide antibiotics, antipsychotic and antidepressant drugs, agents used in general anesthesia, antimycotics, and several other drugs), nonpharmacological and pharmacological risk factors for arrhythmias (due to pharmacokineticpharmacodynamic interactions), the treatment and recommendations to prevent arrhythmia related to QT prolongation.
Keywords: acquired long QT syndrome; drug-related QTc prolongation; torsades de pointes, sudden death acquired long QT syndrome; drug-related QTc prolongation; torsades de pointes, sudden death
MDPI and ACS Style

Reingardienė, D.; Vilčinskaitė, J. QTc-prolonging drugs and the risk of sudden death. Medicina 2007, 43, 347.

Show more citation formats Show less citations formats
Note that from the first issue of 2016, MDPI journals use article numbers instead of page numbers. See further details here.

Article Access Map by Country/Region

1
Only visits after 24 November 2015 are recorded.
Back to TopTop